Alert archive / Nebraska / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 58, NWS North Platte, NE

May 23, 2008Arthur County, Keith County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at May 23, 2008, 6:42 PM MDT for Arthur County, Keith County, Nebraska. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 23, 2008, 6:42 PM MDT (00:42 UTC)
Expired
May 23, 2008, 7:15 PM MDT
In force
33 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon

Counties Arthur County, NE, Keith County, NE

The radar

The North Platte radar (KLNX), 112 km from the middle of the area, began a volume at 00:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 23, 6:07 PM MDTTornado WatchSPC5 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.7 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2008-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2008-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 281 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
573 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
281 m²/s²
0-3 km storm-relative helicity
224 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 2:32 PM MDT, 4 hours 10 minutes earlier.

Area forecast discussion, May 23, 2:32 PM MDT, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
332 PM CDT FRI MAY 23 2008

.SYNOPSIS...

996 MB SURFACE LOW DEEPENING OVER NORTHEAST COLORADO WITH INVERTED
TROUGH INTO EASTERN WYOMING AND WARM FRONT EAST TO WEST ORIENTED
THROUGH CENTRAL KANSAS TRAILING COLD FRONT DRY LINE INTO THE TEXAS
PANHANDLE.

&&

.DISCUSSION...

MODELS IN FAIR AGREEMENT IN THE NEAR TERM WITH NAM SLIGHTLY FASTER
IN EJECTING SHORTWAVE AROUND THE BASE OF UPPER TROUGH THIS
EVENING. HAVE USED A BLEND FOR THE FORECAST. VGP FOCUSING ALONG
FRONTAL BOUNDARY WHICH IS PROGGED TO LIFT NORTH TODAY WITH LITTLE
SIGN OF MOVEMENT THUS FAR. PWS STILL ABOVE NORMAL FOR SEASON AND
WARM LAYER ON SOUNDING SIMILAR TO YESTERDAYS ANTICIPATE HEAVY RAIN
AGAIN. WILL CONTINUE FLASH FLOOD WATCH THROUGH THE NIGHT WITH
REPORTS OF HEAVY RAIN OVER SOUTHERN COUNTIES. MAY HAVE TO EXPAND
NORTH THROUGH THE NIGHT. HAVE TRENDED TOWARDS GFS SOLUTIONS FOR
QPF FORECAST SYSTEM PROGGED TO LIFT OUT QUICKLY SATURDAY BUT HAVE
TRENDED SLOWER WITH THE FORECAST AND RETAINED CHANCES THROUGH
SATURDAY NIGHT. ISOLATED SHOWERS POSSIBLE FOR SUNDAY BUT HAVE LEFT
DRY FOR NOW. BOUNDARY TO THE SOUTH DRIFTS NORTH SUNDAY NIGHT WITH
SCHCS RETAINED.

WITH H5 RIDGING INTO NORTHERN PLAINS UPPER LOW OVER NEVADA WILL
EJECT ENERGY ACROSS THE RIDGE WITH SCHC PRECIP THROUGH THE
BEGINNING OF THE WEEK.

&&
.AVIATION...

THUNDERSTORMS...SOME OF WHICH COULD BE STRONG TO SEVERE...WILL
DEVELOP OVER SOUTHWEST NEB AND NORTHWEST KS THROUGH THE
AFTERNOON...AND THEN MOVE NORTHEAST TOWARD THE KLBF TAF SITE. LARGE
HAIL AND STRONG/VARIABLE WINDS ARE POSSIBLE. OTHERWISE...SUSTAINED
NON THUNDERSTORMS WINDS OF 20-25 KT...WITH GUSTS UP TO 40 KT ARE
POSSIBLE THROUGH THE AFTERNOON AT BOTH KLBF AND KVTN.
SHOWERS/THUNDERSTORMS WILL PERSIST TILL ABOUT 10Z...BUT LOW LVL
CLOUD COVER COULD PERSIST BEHIND THE DEPARTING THUNDERSTORM COMPLEX
THROUGH THE MORNING.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH THROUGH LATE TONIGHT
FOR NEZ038-057>059-069>071.

TORNADO WATCH UNTIL 10 PM CDT /9 PM MDT/ THIS EVENING FOR
NEZ069>071.

&&

GARNER/POWER
Hazardous weather outlook, May 23, 2:39 PM MDT, 4 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
339 PM CDT FRI MAY 23 2008

NEZ004>010-022>029-035>038-056>059-069>071-094-242045-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
339 PM CDT FRI MAY 23 2008 /239 PM MDT FRI MAY 23 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

SHOWERS AND THUNDERSTORMS WILL BE SCATTERED ACROSS AREAS
GENERALLY EAST OF HIGHWAY 83 THROUGH THE AFTERNOON. LOCALLY HEAVY
RAINFALL MAY OCCUR...CAUSING FLASH FLOODING DUE TO BRIEF BUT INTENSE
RAINFALL ALREADY ON SATURATED GROUND.

THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS ALONG AND
SOUTH OF AN ALLIANCE TO BROKEN BOW LINE. AN AREA OF SURFACE LOW
PRESSURE WAS SITUATED OVER EASTERN COLORADO DURING THE EARLY
AFTERNOON...WITH A WARM FRONT EXTENDING EAST FROM THE LOW ACROSS
NORTHERN KANSAS...AND A TROUGH OF LOW PRESSURE EXTENDING NORTH INTO
THE NEBRASKA PANHANDLE AND SOUTHEAST WYOMING. THUNDERSTORMS ARE
FORECAST TO DEVELOP ALONG THESE BOUNDARIES DURING THE MID TO LATE
AFTERNOON...AND THEN SPREAD NORTH TO NORTHEAST ACROSS WESTERN AND
NORTH CENTRAL NEBRASKA THROUGH THE EVENING. STORMS FORMING OVER
NORTHWEST KANSAS WILL MOVE NORTH INTO SOUTHWEST NEBRASKA...WITH A
THREAT FOR LARGE HAIL AND ISOLATED TORNADOES. ADDITIONAL STORM
FORMATION IS POSSIBLE OVER NORTHEAST COLORADO AND THE PANHANDLE. THESE
STORMS MAY MOVE NORTHEAST INTO WESTERN NEBRASKA...AND WILL ALSO BE
CAPABLE OF PRODUCING LARGE HAIL AND PERHAPS A TORNADO OR TWO.
STORMS WILL CONTINUE TO INCREASE IN COVERAGE THROUGH FRIDAY
NIGHT...WITH A CONTINUED THREAT FOR SEVERE WEATHER EXPECTED.

ANOTHER CONCERN WILL BE THE POTENTIAL FOR FLASH FLOODING ACROSS
MUCH OF SOUTHWEST AND CENTRAL NEBRASKA...WHERE A FLASH FLOOD WATCH
IS IN EFFECT THROUGH TONIGHT. RECENT HEAVY RAINS...AND THE
LIKELIHOOD FOR ADDITIONAL INTENSE RAINFALL...COULD EASILY CAUSE
FLASH FLOODING.

RESIDENTS RESIDING IN THE MODERATE RISK AREA SHOULD BE ON A HIGH
STATE OF ALERT THROUGH FRIDAY NIGHT. REVIEW SEVERE WEATHER SAFETY
RULES AND LISTEN TO RADIO...TELEVISION...AND NOAA WEATHER RADIO
FOR POSSIBLE WATCHES...WARNINGS...AND STATEMENTS LATER TODAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

AS THE LARGE STORM SYSTEM CONTINUES TO ROTATE ACROSS THE
SOUTHWESTERN UNITED STATES...THUNDERSTORMS WILL OCCUR DAILY INTO
THE HOLIDAY WEEKEND. MOISTURE FROM THE GULF OF MEXICO WILL REMAIN
IN PLACE ACROSS THE CENTRAL PLAINS LEADING TO A PATTERN FAVORABLE
FOR SEVERE THUNDERSTORM DEVELOPMENT. AREAS OF HEAVY RAIN AND FLASH
FLOODING WILL CONTINUE TO BE POSSIBLE DUE TO ALREADY SATURATED
GROUND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED...ESPECIALLY ACROSS
WESTERN AND SOUTHWESTERN NEBRASKA.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

GARNER

In the hours before

Local storm report, May 23, 3:48 PM MDT, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
448 PM CDT FRI MAY 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 PM     HAIL             8 SW OCONTO             41.06N 99.87W
05/23/2008  E0.50 INCH       CUSTER             NE   PUBLIC

&&

CARMEL
Local storm report, May 23, 3:52 PM MDT, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
452 PM CDT FRI MAY 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0452 PM     HAIL             CURTIS                  41.29N 99.92W
05/23/2008  E0.25 INCH       CUSTER             NE   TRAINED SPOTTER

            HEAVY RAIN WAS ALSO BEING REPORTED.

&&

CARMEL
Local storm report, May 23, 6:09 PM MDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
709 PM CDT FRI MAY 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0701 PM     HAIL             5 N NORTH PLATTE        41.21N 100.77W
05/23/2008  M0.75 INCH       LINCOLN            NE   BROADCAST MEDIA

&&

CARMEL
Local storm report, May 23, 6:22 PM MDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
722 PM CDT FRI MAY 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0711 PM     HAIL             5 N NORTH PLATTE        41.13N 100.77W
05/23/2008  M0.75 INCH       LINCOLN            NE   BROADCAST MEDIA

&&

MASEK
Local storm report, May 23, 6:32 PM MDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
732 PM CDT FRI MAY 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0458 PM     HEAVY RAIN       1 W CURTIS              40.63N 100.53W
05/23/2008  M8.14 INCH       FRONTIER           NE   TRAINED SPOTTER

            2.68 INCHES OF RAIN MEASURED YESTERDAY. RAINFALL SINCE
            MIDNIGHT HAS TOTALED 5.46 INCHES...WITH STORM TOTAL
            RAINFALL SO FAR 8.14 INCHES.

&&

CARMEL
Local storm report, May 23, 6:37 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
737 PM CDT FRI MAY 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0737 PM     HAIL             3 E OGALLALA            41.13N 101.66W
05/23/2008  E0.75 INCH       KEITH              NE   TRAINED SPOTTER

&&

CARMEL

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 6:08 PM MDTSevere Thunderstorm WarningLBFLincoln, Logan, McPherson37 min
May 23, 6:16 PM MDTSevere Thunderstorm WarningLBFKeith, Perkins29 min
May 23, 6:47 PM MDTFlash Flood WarningLBFCuster, Lincoln6 hr
May 23, 8:09 PM MDTAreal Flood AdvisoryLBFDeuel8 hr
May 23, 8:35 PM MDTAreal Flood WarningLBFChase, Frontier, Hayes, Lincoln, Perkins8 hr
May 23, 11:07 PM MDTRiver Flood WarningLBFChase, Hayes15 hr
May 24, 2:49 AM MDTDense Fog AdvisoryLBFArthur, Chase, Custer, Deuel, Frontier, Garden and 9 more4 hr
May 24, 11:44 AM MDTSevere Thunderstorm WarningLBFCherry46 min
May 24, 3:36 PM MDTSevere Thunderstorm WarningLBFHolt, Wheeler15 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.